Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jul 22, 2021, 4:10 PM EDT for Dorchester County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 4:10 PM EDT (20:10 UTC)
- Expired
- Jul 22, 2021, 4:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 55
County Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 61 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162
WWUS82 KCHS 222010
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
410 PM EDT Thu Jul 22 2021
SCZ043-044-222045-
Inland Colleton-Dorchester-
410 PM EDT Thu Jul 22 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 410 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Smoaks to near
Harleyville, and moving south at 15 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Saint George, Dorchester, Colleton, Ridgeville, Harleyville,
Reevesville, Smoaks and Williams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3324 8041 3305 8028 3296 8093 3307 8092
3306 8090 3309 8088 3313 8089 3323 8070
TIME...MOT...LOC 2010Z 340DEG 12KT 3312 8077 3317 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 22, 4:04 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 22, 4:04 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Charleston SC 404 PM EDT Thu Jul 22 2021 .SYNOPSIS... A weak cold front will advance through the area tonight, then high pressure will build from the north through the weekend. Next week, expect a typical summer pattern featuring Atlantic high pressure and a trough of low pressure inland. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Late afternoon/early evening: Ahead of an advancing, weak cold front, isolated/scattered showers/thunderstorms will continue to develop through early evening. PWAT values exceeding 2 inches and localized training of thunderstorms could continue to produce flooding of poor drainage areas. Also, MLCape values as high as 2000-2500 J/KG and very heavy rainfall could produce a brief/isolated episode or two of damaging wind gusts. Tonight: The cold front will continue to advance south and will gradually push showers/thunderstorms toward the south/east. At the same time, diurnal stabilization will contribute to waning coverage of convection. By around midnight, most/all remaining showers/thunderstorms should shift off the coast. Then, patchy fog could develop late tonight/early Friday where rainfall has occurred today, but significant fog appears unlikely. otherwise, expect a typically warm/humid overnight with lows in the lower/middle 70s inland and mid/upper 70s near the coast. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Mid an upper level ridging is shown by models to gradually build from the west through the period. At the surface, a ridge of high pressure is expected to remain northeast of the area through Saturday, then shift further northeast/offshore by Sunday. This surface ridge will help drive a weak cold front through the region, dissipating to the south of the area on Saturday. In general, model guidance indicating much lower chances for rainfall through this period as drier deep layer conditions work in from the north. PWs drop back down to more seasonably normal levels of 1.5 to 1.8 inches through the period. There seems to be just enough deep layer moisture over the southern portion of the area Friday and Saturday to warrant slight chance PoPs for afternoon showers/thunderstorms. By Sunday, as the mid and upper ridge continues to build from the west, deep layer moisture decreases, and have maintained less than 15% PoPs, which will reflect a lack of weather being mentioned. Even though a weak cold front will stall to the south of the region, temperatures are not expected to cool much. However, surface dewpoints will be a tad drier, especially inland where they could drop to the mid to upper 60s during the afternoon. High temperatures slightly below normal, and lows near to slightly below normal through the period. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The mid and upper level ridge that was centered just west of the region is shown by the models to gradually weaken and be replaced by a broad upper trough over the east and southeast portion of the country. The lowering of the upper heights along with increasing deep layer moisture should allow a return to more typical scattered afternoon showers and thunderstorms. Have continued upward trend of PoPs from slight chance Monday back to chance by Tuesday through Thursday. Temperatures around climo through the period. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Showers/thunderstorms will produce periods of flight restrictions and locally gusty/shifting winds at all terminals into early evening. Expect amendments as dictated by near term convective trends. After showers/thunderstorms end this evening, the balance of the 18z TAFs remain VFR. However, high resolution guidance suggests a high probability for IFR or lower ceilings late tonight/early Friday. Will continue to assess. Extended Aviation Outlook: With only isolated afternoon showers and thunderstorms expected through the weekend, the chances for any prolonged flight restrictions are lower than normal. A return to more typical afternoon convection expected next week. && .MARINE... Tonight: Showers/thunderstorms will remain most numerous through this evening then should diminish in coverage overnight. Outside thunderstorms, SW winds 5-15 knots and seas 2-3 feet will prevail. Winds could shift to the E/NE across northern waters late. NE to ENE winds expected Friday through Sunday as high pressure builds from the north. Robust sea breezes expected each afternoon with gusts in Charleston Harbor potentially topping 20 kt at times. A southerly flow resumes on Monday as Atlantic high pressure rebuilds. No highlights are expected through the period. Surface high pressure is expected to be northeast of the waters through Sunday, which will likely keep moderate northeast winds of 10 to 15 knots and seas 3 to 4 feet. Winds veering to southerly Monday and southwest on Tuesday, but still 15 knots or less and seas 2 to 4 feet. && .TIDES/COASTAL FLOODING... Minor saltwater flooding will be possible in the Charleston area with the evening high tides Friday through Sunday. Saturday and Sunday appear to be the days with the highest potential to reach or just exceed 7.0 ft MLLW in Charleston due to the stronger northeast winds. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...SPR SHORT TERM...RFM LONG TERM...RFM AVIATION...RFM/SPR MARINE...RFM/SPR TIDES/COASTAL FLOODING...RFM
Hazardous weather outlook, Jul 22, 10:01 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1001 AM EDT Thu Jul 22 2021 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-048-051-052- 231415- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Jasper-Tidal Berkeley- 1001 AM EDT Thu Jul 22 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Heavy Rainfall: Numerous showers and thunderstorms will develop during the afternoon hours and persist into the early evening. Minor flooding of low-lying and poor drainage areas is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ049-050-231415- Coastal Colleton-Charleston- 1001 AM EDT Thu Jul 22 2021 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Heavy Rainfall: Numerous showers and thunderstorms will develop during the afternoon hours and persist into the early evening. Heavy rainfall rates could produce minor flooding of low-lying and poor drainage areas. Also, heavy rain could persist around the time of the evening high tide, and this could enhance the potential for localized flooding near the coast, including downtown Charleston. Coastal Flooding: The evening high tides could produce minor salt water inundation in Charleston County this evening. A Coastal Flood Advisory is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Coastal Flooding: Evening high tides are forecast to produce minor salt water inundation late this week through the weekend. Coastal Flood Advisories could be required. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-231415- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 1001 AM EDT Thu Jul 22 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Strong thunderstorms: Thunderstorms could produce locally hazardous conditions, including gusty winds, frequent lighting and poor visibility in some marine areas this afternoon into this evening. Remain alert for Special Marine Warnings. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 22, 3:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 2 WNW WEST ASHLEY 32.81N 80.05W
07/22/2021 U0.00 INCH CHARLESTON SC NWS EMPLOYEE
STREET FLOODING WAS REPORTED ON HENRY TECKLENBURG
DRIVE. A SMALL PASSENGER BUS WAS FLOATING.
&&
EVENT NUMBER CHS2100461Local storm report, Jul 22, 3:32 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HEAVY RAIN 1 WSW WEST ASHLEY 32.79N 80.03W
07/22/2021 U0.00 INCH CHARLESTON SC BROADCAST MEDIA
STREET FLOODING WAS REPORTED ON MULTIPLE ROADS
BRANCHING OFF OF SAVANNAH HIGHWAY BY BROADCAST MEDIA.
&&
EVENT NUMBER CHS2100462Local storm report, Jul 22, 3:38 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
338 PM EDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 1 NW CHARLESTON 32.79N 79.95W
07/22/2021 U0.00 INCH CHARLESTON SC PUBLIC
STREET FLOODING REPORTED BY THE PUBLIC ALONG RUTLEDGE
AVENUE, COMING STREET, BOGARD STREET AND VANDERHORST
STREET.
&&
EVENT NUMBER CHS2100463Local storm report, Jul 22, 3:58 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY RAIN 1 WSW WEST ASHLEY 32.79N 80.03W
07/22/2021 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
A MEMBER OF THE PUBLIC REPORTED THAT SAVANNAH HIGHWAY
AT SAM RITTENBERG BLVD WAS NEARLY IMPASSABLE.
&&
EVENT NUMBER CHS2100464Special weather statement, Jul 22, 4:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
410 PM EDT Thu Jul 22 2021
SCZ043-044-222045-
Inland Colleton-Dorchester-
410 PM EDT Thu Jul 22 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 410 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Smoaks to near
Harleyville, and moving south at 15 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Saint George, Dorchester, Colleton, Ridgeville, Harleyville,
Reevesville, Smoaks and Williams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3324 8041 3305 8028 3296 8093 3307 8092
3306 8090 3309 8088 3313 8089 3323 8070
TIME...MOT...LOC 2010Z 340DEG 12KT 3312 8077 3317 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:06 PM EDT | Areal Flood Advisory | CHS | Beaufort | 35 min |
| Jul 22, 2:10 PM EDT | Special Marine Warning | CHS | 32 min | |
| Jul 22, 2:38 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 2 hr |
| Jul 22, 3:19 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 41 min |
| Jul 22, 3:14 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Liberty | 10 min |
| Jul 22, 7:20 PM EDT | Special Weather Statement | CHS | Jenkins | 25 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.